Florida, 2018

Tornado in Florida, July 25, 2018

July 25, 2018 · NWS JAX · 1 event in 1 county or zone

A brief tornado touchdown occurred near Flagler Beach, before it moved offshore as a waterspout and dissipated. The airmass was moist, moderately unstable with lingering outflow boundaries and sea breezes in place to support convective growth and low level spin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A brief tornado touchdown occurred near Flagler Beach, before it moved offshore as a waterspout and dissipated. The airmass was moist, moderately unstable with lingering outflow boundaries and sea breezes in place to support convective growth and low level spin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 25, 1:04 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 25, 1:04 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
204 PM EDT Wed Jul 25 2018

.NEAR TERM.../through Thursday/...Upper trough currently lifting
NE of forecast area will move further away through Thursday,
leaving weaker flow aloft over our area while upper ridging builds
south of the area. Scattered convection this afternoon will diminish
during the evening, yielding partly cloudy skies. Anticipating
scattered coverage again Thursday, with high temperatures once
again in the upper 80s to lower 90s.

.SHORT TERM.../Thursday night through Friday night/...Weak zonal
flow aloft expected over our forecast area with upper ridging
south of the area. Unstable conditions will continue to support
scattered convection on Friday...diminishing Friday night. High
temperatures Friday will again be in the upper 80s to lower 90s.

.LONG TERM.../Saturday through Tuesday/...Ridging at surface and
aloft builds over the forecast area through Monday. Will see
scattered sea breeze convection each afternoon. High temperatures
each day in the upper 80s to lower 90s...with morning lows in the
lower to mid 70s.

&&

.AVIATION...Scattered showers and storms were developing and moving
east northeast across northeast Florida early this afternoon and
will impact the TAF sites through the late afternoon. The east
coast sea breeze was pinned along the east coast, so storms will
continue to move east northeastward into the Atlantic waters by
the late afternoon. South to southwest winds 10 knots or less will
prevail through the period outside of convection.

&&

.MARINE...Upper system over the area will gradually weaken during
the remainder of the week, and will be replaced by an upper level
ridge of high pressure over the weekend. The result will
generally be a persisten south to southwest flow at 10 to 15
knots, with 2 to 4 ft seas through the upcoming weekend.

Rip Currents: Moderate risk through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  91  73  91 /  20  40  20  40
SSI  77  89  77  89 /  30  30  10  30
JAX  74  91  74  92 /  30  50  10  40
SGJ  75  89  74  89 /  30  50  10  50
GNV  73  89  73  91 /  20  60  20  40
OCF  74  88  73  90 /  20  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Kennedy

In the hours before

Special weather statement, Jul 25, 1:29 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
229 PM EDT WED JUL 25 2018

FLZ040-251900-
Marion FL-
229 PM EDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION COUNTY UNTIL
300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Juniper Springs, moving northeast at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Juniper Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2924 8184 2930 8166 2930 8165 2928 8164
      2912 8164 2908 8173
TIME...MOT...LOC 1828Z 238DEG 20KT 2921 8172

23
Special weather statement, Jul 25, 1:31 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
231 PM EDT WED JUL 25 2018

FLZ038-138-251915-
Coastal Flagler FL-Inland Flagler FL-
231 PM EDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FLAGLER COUNTY UNTIL 315
PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell, moving northeast at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Beverly Beach and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2941 8115
      2927 8115 2926 8132 2945 8141 2966 8115
      2952 8110
TIME...MOT...LOC 1831Z 238DEG 20KT 2944 8132

23

The radar

The Jacksonville radar (KJAX), 122 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Flagler

When
July 25, 1:44 PM EST
Where
Flagler County, 0.6 mi E of Beverly Beach
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
29.500, -81.140

A brief tornado touchdown was reported near A1A and North 19th Street. The tornado moved quickly over water where it became a brief waterspout before dissipating. Damage was not reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780583.